Alert archive / Montana / Wind Advisories in 2025
Wind Advisory 8, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Sep 3, 2025, 10:42 AM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Sep 4, 2025, 6:00 AM MDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2025, 10:42 AM MDT (16:42 UTC)
- In effect from
- Sep 4, 2025, 6:00 AM MDT
- Expired
- Sep 5, 2025, 12:00 AM MDT
- In force
- 18 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 4.7 hours before the alert went out and 498 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3665 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
081 WWUS75 KMSO 031642 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 1042 AM MDT Wed Sep 3 2025 MTZ002-003-041645- /O.NEW.KMSO.WI.Y.0008.250904T1200Z-250905T0600Z/ West Glacier Region-Flathead/Mission Valleys- 1042 AM MDT Wed Sep 3 2025 ...WIND ADVISORY IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT MDT THURSDAY NIGHT... * WHAT...Northeast winds 10 to 20 mph with gusts up to 40 mph expected. Isolated higher gusts along Highway 35 on the east side of Flathead Lake and the Swan Range, as well as Highway 93 on the western slopes of the Whitefish Range. * WHERE...Flathead/Mission Valleys and West Glacier Region. * WHEN...From 6 AM Thursday to midnight MDT Thursday Night. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Those planning to recreate on area lakes, especially Flathead Lake should be prepared for choppy conditions and strong gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IDZ007-008-040600- /O.CON.KMSO.HT.Y.0008.000000T0000Z-250904T0600Z/ Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region- 942 AM PDT Wed Sep 3 2025 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...Extreme risk of heat effects. * WHERE...Lower Hells Canyon/Salmon River Region and Orofino/Grangeville Region. * WHEN...Until 11 PM PDT this evening. * IMPACTS...This level of rare and/or long duration extreme heat with little to no overnight relief affects anyone without effective cooling and/or adequate hydration. Impacts likely in most health systems, heat-sensitive industries and infrastructure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. && $$ MTZ001-004-040600- /O.CON.KMSO.HT.Y.0008.000000T0000Z-250904T0600Z/ Kootenai/Cabinet Region-Lower Clark Fork Region- 1042 AM MDT Wed Sep 3 2025 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Moderate risk of heat effects. * WHERE...Kootenai/Cabinet Region and Lower Clark Fork Region. * WHEN...Until midnight MDT tonight. * IMPACTS...This level of heat affects most individuals sensitive to heat, especially those without effective cooling and/or adequate hydration. Impacts possible in some health systems and in heat-sensitive industries. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Sep 3, 1:42 AM MDT, 9 hours earlier.
Area forecast discussion, Sep 3, 1:42 AM MDT, 9 hours before
Area Forecast Discussion
National Weather Service Missoula MT
142 AM MDT Wed Sep 3 2025
.DISCUSSION...
KEY MESSAGES:
- Hot and dry conditions continue today with elevated HeatRisk
- Increased easterly winds expected Thursday into Friday
- Pattern change to showers and thunderstorms begins this
weekend
The ongoing heatwave peaks today as a robust ridge of high
pressure centers over the region, continuing the hot and dry
trend. High temperatures and warm overnight lows will keep the
HeatRisk at moderate to major levels in the lower valleys of
north-central Idaho and northwest Montana, including Riggins,
Orofino, Thompson Falls, and Libby. As a result, the Heat Advisory
for north-central Idaho and parts of northwest Montana remains in
effect through this evening.
A change arrives Thursday as the ridge's position establishes a
period of persistent easterly to northeasterly winds. This shift
will have several notable impacts:
- Fire Weather: the combination of hot, dry conditions with
these increasing easterly winds will elevate fire weather
concerns on Thursday through Thursday night.
- Recreation: The increase in winds will create choppy
conditions on Flathead Lake by Thursday afternoon and evening,
with a 25% chance of gusts reaching 25 mph.
- Increasing smoke: This wind pattern has the potential to
transport smoke from wildfires burning in Alberta and
Saskatchewan southwestward into our region.
The pattern is set to change this weekend as forecast models
consistently show the ridge shifting eastward, allowing a
southwesterly flow to return. This will usher in a slightly
cooler, but more humid, airmass with temperatures returning closer
to seasonal averages. This pattern will also reintroduce enough
instability for a renewed chance of showers and thunderstorms.
With atmospheric moisture climbing to 150-200% of normal, there is
a marginal risk for excessive rainfall, which could create runoff
impacts on recent burn scars and in steep terrain.
&&
.AVIATION...Expect another day of high density altitude impacting
all area airfields, especially during peak afternoon heating.
Widespread haze and smoke, with localized MVFR or below near fires
is expected again today. A significant shift to easterly winds on
Thursday will introduce increasing concerns for mountain wave
turbulence and lowered visibility from Canadian wildfire smoke.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory until midnight MDT tonight for Kootenai/Cabinet
Region...Lower Clark Fork Region.
ID...Heat Advisory until 11 PM PDT this evening for Lower Hells
Canyon/Salmon River Region...Orofino/Grangeville Region.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.